Virginia, 2006

Heat in Virginia, August 1 to 3, 2006

August 1 to 3, 2006 · NWS LWX · 22 events in 22 counties and zones

Excessive heat conditions occurred on Tuesday, Wednesday, and Thursday, August 1-3, across North-Central Virginia. Afternoon heat index values ranged between 100 to 110 degrees.

Where it happened

Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Excessive heat conditions occurred on Tuesday, Wednesday, and Thursday, August 1-3, across North-Central Virginia. Afternoon heat index values ranged between 100 to 110 degrees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 1, 11:02 AM EST, 1 hour 58 minutes earlier.

Area forecast discussion, Aug 1, 11:02 AM EST, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1202 PM EDT TUE AUG 1 2006

.SHORT TERM /REST OF TODAY/...
FORECAST ON TRACK FOR A HOT DAY. CONSULT THE LATEST WARNINGS AND
ADVISORIES... AS WELL AS THE PUBLIC INFORMATION STATEMENT FROM
1013 AM THIS MORNING.

&&

.PREV DISCUSSION...
 /ISSUED 331 AM EDT TUE AUG 1 2006/

SHORT TERM /TODAY THROUGH TONIGHT/...
LARGE UPPER LEVEL RIDGE CENTERED OVER THE TN VALLEY EARLY THIS
MORNING WILL DRIFT SLOWLY TO THE EAST OVER THE NEXT 24 HOURS TO THE
APPALACHIAN HIGHLANDS BY 12Z WEDNESDAY. LITTLE DIFFERENCE IN THE
MODEL SOLUTIONS OFFERED BY THE GFS AND NMM WRF. COMBINATION OF H85
TEMPERATURES NEAR 23 C...H10-H85 THICKNESSES BETWEEN 1444 AND 1450
DM...STRONG INSOLATION AND LIGHT DOWNSLOPING NORTHWEST WINDS ON THE
EASTERN PERIPHERY OF THE SFC HIGH CENTER OVER CENTRAL TN POINT
TOWARD ANOMALOUSLY HOT HIGH TEMPERATURES ACROSS THE REGION IN THE
UPPER 80S TO LOWER 90S IN THE HIGHER ELEVATIONS AND UPPER 90S TO
LOWER 100S IN THE URBAN AREAS. 07Z DEWPOINTS IN THE LOWER TO MID 70S
WILL FALL SLIGHTLY WITH DAYTIME MIXING AND LIGHT DOWNSLOPING WINDS.
HOWEVER DEWPOINTS IN THE 70 TO 73 F RANGE COUPLED WITH HIGHS IN THE
90S TO AROUND 100 INDICATE THAT THE EXCESSIVE HEAT WARNING FOR MUCH
OF THE CWA EAST OF THE BLUE RIDGE AND HEAT ADVISORY FOR THE
REMAINDER OF THE CWA...EXCEPT FOR HIGHLAND AND PENDLETON
COUNTIES...HAS AN EXCELLENT CHANCE OF BEING REALIZED. MODERATE TO
STRONG MID LEVEL WARMING TODAY WILL INHIBIT CONVECTION...ALTHOUGH A
FEW CU WILL FORM THIS AFTERNOON BETWEEN 5 AND 6 K FT. AS THE SFC
HIGH TO THE SOUTHWEST MERGES WITH THE STRONGER SFC HIGH IN THE
WESTERN ATLANTIC TONIGHT...LOW LEVEL WIND FLOW WILL BACK TO THE
SOUTHWEST AND SOUTH AND TRANSPORT HIGHER DEWPOINT AIRMASS EAST OF
THE BLUE RIDGE...WHERE DEWPOINTS WILL RISE INTO THE MID 70S BY DAWN.
WITH HIGHER DEWPOINTS TONIGHT...LOW TEMPERATURES WILL ONLY FALL INTO
THE UPPER 70S TO AROUND 80 IN THE METRO HEAT ISLANDS AND IN THE 70S
IN MOST OTHER LOCATIONS DESPITE CLEAR SKIES AND LIGHT WINDS.

LONG TERM /WEDNESDAY THROUGH MONDAY/...
HEAT WL MAX OUT WED AS 595DAM H5 HIPRES RDG PARKS OHD. LTL CHC FOR
CLDS...NEVERMIND PCPN. GDNC STRONGLY SUGGESTING MAXT AOA 100F BLURDG
EWD...AND BARELY UNDER 100 TO THE W. EVEN IN THE HIGH TRRN OF
HIGHLAND/PNDLTN CNTYS AS WELL AS ON SKYLINE DRIVE...TEMPS SHUD PK
ABV 90. /2 THSND FT TEMPS ABV 30C./ WLY WNDS MAY MIX SOME MSTR
OUT...BUT IF SO IT WL COMPENSATE IN THE TEMP DEPT. EITHER WAY...HIDX
110-115 IN WRNG AREA. ALL HEADLINES APPR ON TRACK.

GFS SPEEDING UP CDFNT...BRINGING IT AND ITS ASSOC TSRA INTO PICTURE
BY END OF THU. THERES AN AWFUL LOT OF RDGG TO ERODE FIRST...AND LIKE
LAST NGT...AM SKEPTICAL ATTM. WL STICK W/ HOT-N-DRY SOLN...TRIMMING
POPS BACK. TEMPS A DEG OF TWO COOLER...BUT LIKELY STILL WL BE
HOVERING ARND 100 DC-BALT METRO.

MADE NO CHGS TO DAYS 4-7 ATTM. HWVR...WL NEED TO WATCH MAXT AND PCPN
CHCS FRI. IT MAY BE WARMER THAN WE THINK.

AVIATION...
MVFR TO IFR HAZE AND FOG IN THE EARLY MORNING HOURS...MAINLY BETWEEN
08Z AND 11Z...WILL BE THE PRIMARY CONCERN TO AVIATION INTERESTS
TODAY AND WEDNESDAY. CHO AND MRB ARE EXPECTED TO EXPERIENCE THE
LOWEST VSBYS...DOWN TO NEAR 2 SM AN HOUR OR TWO BEFORE SUNRISE.
OTHERWISE...VFR CONDITIONS WILL PREVAIL UNDER THE INFLUENCE OF HIGH
PRESSURE TODAY AND TONIGHT. NORTHWEST WINDS WILL RANGE FROM 6 TO 10
KT DURING DAYTIME MIXING TODAY...BEFORE BECOMING LIGHT AND VARIABLE
WITH EARLY EVENING DECOUPLING.

MARINE...
WITH HIGH PRESSURE BUILDING IN AT THE SFC AND ALOFT FROM THE
WEST...WINDS WILL BE LIGHT FROM THE NORTHWEST TODAY AT 5 TO 10 KT.
WINDS WILL BECOME LIGHT AND VARIABLE AROUND SUNSET TONIGHT...AS THE
ATMOSPHERE WILL QUICKLY DECOUPLE.

WNDS WONT BE A FACTOR NXT SVRL DAYS IN HOT/LGT FLOW REGIME.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...EXCESSIVE HEAT WARNING FOR DCZ001 UNTIL 6 PM THURSDAY.
MD...HEAT ADVISORY FOR MDZ002 UNTIL 6 PM THURSDAY.
  ...EXCESSIVE HEAT WARNING FOR MDZ003>007-009>011-013-014-016>018
     UNTIL 6 PM THURSDAY.
VA...HEAT ADVISORY FOR VAZ025>031-036>040 UNTIL 6 PM THURSDAY.
  ...EXCESSIVE HEAT WARNING FOR VAZ041-042-050>057 UNTIL 6 PM
     THURSDAY.
WV...HEAT ADVISORY FOR WVZ048>053-055 UNTIL 6 PM THURSDAY.
MARINE...EXCESSIVE HEAT WARNING FOR ANZ530-532-535-536 UNTIL 6 PM
     THURSDAY.
&&

SHORT TERM...
Hazardous weather outlook, Aug 1, 11:06 AM EST, 1 hour 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1206 PM EDT TUE AUG 1 2006

ANZ530>537-DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-
025>031-036>042-050>057-WVZ048>055-021030-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-ALLEGANY-WASHINGTON-FREDERICK MD-CARROLL-
NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-
PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-GRANT-MINERAL-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-
PENDLETON-HARDY-
1206 PM EDT TUE AUG 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE
EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT
COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA...
WASHINGTON DC AND THE TIDAL POTOMAC RIVER.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AN EXCESSIVE HEAT WARNING HAS BEEN ISSUED FOR ALL AREAS EAST OF
THE BLUE RIDGE MOUNTAINS. A HEAT ADVISORY IS IN EFFECT FOR MOST
AREAS WEST OF THE BLUE RIDGE. RECORD HEAT COMBINED WITH HIGH
HUMIDITY WILL PRODUCE HEAT INDICES BETWEEN 110 AND 115 DEGREES FOR
A FEW HOURS THIS AFTERNOON IN THE WARNING AREA...AND AROUND 105 TO
109 IN THE ADVISORY AREA. THIS IS A DANGEROUS SITUATION IN WHICH
HEAT ILLNESSES AND FATALITIES ARE LIKELY UNLESS PRECAUTIONS ARE
TAKEN. PLEASE SEE THE LATEST WARNINGS AND PUBLIC INFORMATION
STATEMENT FOR DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE EXCESSIVE HEAT WARNING AND HEAT ADVISORY CONTINUES THROUGH
THURSDAY AFTERNOON.

A COLD FRONT WILL PUSH THROUGH THE REGION FRIDAY BRINGING A
THREAT OF STRONG THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

22 heat. Local standard time, as filed.

Heat, Albemarle / Charlotttesville

When
August 1, 1:00 PM EST to August 3, 5:00 PM EST
Where
Albemarle / Charlotttesville forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.029, -78.477 (the zone’s center; the record gives no point)

Heat, Arlington / Alexandria / Falls Church

When
August 1, 1:00 PM EST to August 3, 5:00 PM EST
Where
Arlington / Alexandria / Falls Church forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.855, -77.106 (the zone’s center; the record gives no point)

Heat, Augusta / Staunton / Waynesborro

When
August 1, 1:00 PM EST to August 3, 5:00 PM EST
Where
Augusta / Staunton / Waynesborro forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.109, -78.974 (the zone’s center; the record gives no point)

Heat, Clarke

When
August 1, 1:00 PM EST to August 3, 5:00 PM EST
Where
Clarke forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.112, -77.997 (the zone’s center; the record gives no point)

Heat, Culpeper

When
August 1, 1:00 PM EST to August 3, 5:00 PM EST
Where
Culpeper forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.486, -77.956 (the zone’s center; the record gives no point)

Heat, Fairfax

When
August 1, 1:00 PM EST to August 3, 5:00 PM EST
Where
Fairfax forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.841, -77.291 (the zone’s center; the record gives no point)

Heat, Fauquier

When
August 1, 1:00 PM EST to August 3, 5:00 PM EST
Where
Fauquier forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

Heat, Frederick / Winchester

When
August 1, 1:00 PM EST to August 3, 5:00 PM EST
Where
Frederick / Winchester forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.195, -78.213 (the zone’s center; the record gives no point)

Heat, Greene

When
August 1, 1:00 PM EST to August 3, 5:00 PM EST
Where
Greene forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.298, -78.467 (the zone’s center; the record gives no point)

Heat, King George

When
August 1, 1:00 PM EST to August 3, 5:00 PM EST
Where
King George forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.274, -77.156 (the zone’s center; the record gives no point)

Heat, Loudoun

When
August 1, 1:00 PM EST to August 3, 5:00 PM EST
Where
Loudoun forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

Heat, Madison

When
August 1, 1:00 PM EST to August 3, 5:00 PM EST
Where
Madison forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.414, -78.279 (the zone’s center; the record gives no point)

Heat, Nelson

When
August 1, 1:00 PM EST to August 3, 5:00 PM EST
Where
Nelson forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.787, -78.887 (the zone’s center; the record gives no point)

Heat, Orange

When
August 1, 1:00 PM EST to August 3, 5:00 PM EST
Where
Orange forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.246, -78.013 (the zone’s center; the record gives no point)

Heat, Page

When
August 1, 1:00 PM EST to August 3, 5:00 PM EST
Where
Page forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.620, -78.484 (the zone’s center; the record gives no point)

Heat, Prince William / Manassas

When
August 1, 1:00 PM EST to August 3, 5:00 PM EST
Where
Prince William / Manassas forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

Heat, Rappahannock

When
August 1, 1:00 PM EST to August 3, 5:00 PM EST
Where
Rappahannock forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.685, -78.159 (the zone’s center; the record gives no point)

Heat, Rockingham / Harrisonburg

When
August 1, 1:00 PM EST to August 3, 5:00 PM EST
Where
Rockingham / Harrisonburg forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.481, -78.872 (the zone’s center; the record gives no point)

Heat, Shenandoah

When
August 1, 1:00 PM EST to August 3, 5:00 PM EST
Where
Shenandoah forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.858, -78.571 (the zone’s center; the record gives no point)

Heat, Spotsylvania / Fredericksburg

When
August 1, 1:00 PM EST to August 3, 5:00 PM EST
Where
Spotsylvania / Fredericksburg forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.244, -77.558 (the zone’s center; the record gives no point)

Heat, Stafford

When
August 1, 1:00 PM EST to August 3, 5:00 PM EST
Where
Stafford forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.421, -77.457 (the zone’s center; the record gives no point)

Heat, Warren

When
August 1, 1:00 PM EST to August 3, 5:00 PM EST
Where
Warren forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.909, -78.207 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2006Every state in 2006This day in weather historyWarnings in Virginia, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5525929, 5525930, 5525931, 5525932, 5525933, 5525934, 5525935, 5525936, 5525937, 5525938, 5525939, 5525940, 5525941, 5525942, 5525943, 5525944, 5525945, 5525946, 5525947, 5525948, 5525949, 5525950.